Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 50, NWS Des Moines, IA

August 18, 2007Palo Alto County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 18, 2007, 8:20 AM CDT for Palo Alto County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2007, 8:20 AM CDT (13:20 UTC)
Expired
Aug 18, 2007, 2:15 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 181322
FFWDMX
IAC147-181915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
820 AM CDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 215 PM CDT

* AT 815 AM CDT...PALO ALTO COUNTY EMERGENCY MANAGEMENT REPORTED     
  FLASH FLOODING FROM PROLONGED THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EMMETSBURG 
  AND CYLINDER.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA.

AT 815 AM...THE PALO ALTO EMERGENCY MANAGER REPORTED THAT WATER WAS 
BEGINNING TO FLOW OVER RIVER ROAD BETWEEN EMMETSBURG AND 
GRAETTINGER.  IN ADDITION...UP TO TWO FEET OF WATER WAS REPORTED 
STANDING ON HIGHWAY 18 IN EMMETSBURG AT LAWLER STREET.

OTHER RURAL GRAVEL ROADS MAY BE WASHED OUT OR HAVE WATER RUNNING 
OVER THEM.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4325 9492 4325 9471 4318 9446 4291 9445
      4298 9492
TIME...MOT...LOC 1317Z 180DEG 0KT 4310 9473

$$

JUNGBLUTH
3 follow-up statements
000 
WGUS73 KDMX 181430
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT SAT AUG 18 2007

IAC147-181915-
PALO ALTO IA-
928 AM CDT SAT AUG 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR PALO
ALTO COUNTY...

AT 925 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
STREETS IN LOW LYING AREAS WERE STILL FLOODED IN EMMETSBURG. 
HOWEVER...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE 
HEAVIEST RAIN HAS ENDED.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
EMMETSBURG...CYLINDER...AYRSHIRE AND RODMAN.

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS OTHER POOR 
DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4325 9492 4325 9471 4318 9446 4291 9445
      4298 9492
TIME...MOT...LOC 1428Z 180DEG 0KT 4310 9473

$$

JUNGBLUTH
000 
WGUS73 KDMX 181532
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 AM CDT SAT AUG 18 2007

IAC147-181915-
PALO ALTO IA-
1029 AM CDT SAT AUG 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR PALO
ALTO COUNTY...

AT 1028 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME 
ROADS IN EMMETSBURG WERE STILL BARRICADED DUE TO FLOODING.  
HOWEVER...WATER WAS REPORTED TO BE RECEDING AND CONDITIONS WERE 
BEGINNING TO IMPROVE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EMMETSBURG.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLY THIS MORNING HAS CAUSES 
FLOODING MAINLY IN LOW LYING SPOTS AND TOWNS. ADDITIONAL SHOWERS AND 
ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PALO ALTO COUNTY 
LATER THIS MORNING INTO THE AFTERNOON...BUT RAINFALL IS NOT EXPECTED 
TO BE HEAVY ENOUGH TO REVERSE THE CURRENT RECEDING TRENDS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4325 9492 4325 9471 4318 9446 4291 9445
      4298 9492
TIME...MOT...LOC 1529Z 180DEG 0KT 4310 9473

$$

JUNGBLUTH
000 
WGUS73 KDMX 181637
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SAT AUG 18 2007

IAC147-181643-
PALO ALTO IA-
1138 AM CDT SAT AUG 18 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PALO ALTO COUNTY...

REPORTS FROM LAW ENFORCEMENT INDICATE THAT FLOOD WATERS HAVE RECEDED 
AND ALL ROADS ARE NOW OPEN IN EMMETSBURG AND NEARBY PALO ALTO 
COUNTY. 

BE CAUTIOUS WHEN DRIVING GRAVEL ROADS BECAUSE WATER MAY HAVE WASHED 
OVER ROADS EARLIER THIS MORNING.

A FLASH FLOOD WATCH CONTINUES ACROSS FAR NORTHERN IOWA AND PALO ALTO 
COUNTY UNTIL 7 PM. THUNDERSTORMS MAY REDEVELOP LATER TODAY PRODUCING 
HEAVY RAINFALL.

LAT...LON 4325 9492 4325 9471 4318 9446 4291 9445
      4298 9492
TIME...MOT...LOC 1633Z 180DEG 0KT 4310 9473

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 7:15 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 18, 7:15 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FORMAT ERROR
NATIONAL WEATHER SERVICE DES MOINES IA
715 AM CDT SAT AUG 18 2007

.DISCUSSION...

THOUGH FOCUS IS ON WARM FRONT PRECIPITATION THERE IS CONSIDERABLE
UNCERTAINTY IN MODELS ON PLACEMENT/MOVEMENT OF WARM FRONT OVER THE
UPCOMING DAYS.  IN THE SHORT TERM BAND OF RAIN MOVING NORTHEAST
AHEAD OF BOUNDARY AND WITH SHORT WAVE MOVING ACROSS THE AREA LATER
TODAY WITH STALLED FRONT DEVELOPMENT SHOULD EVENTUALLY OVERCOME ANY
CAP.  WITH PWS OF OVER 2 INCHES HEAVY RAIN LIKELY INVOF WARM FRONT
AND FFA HAS BEEN ISSUED WHERE WARM FRONT WILL IS MAX FOCUS OF
RAINFALL THOUGH MODELS MAYBE TOO FAR NORTH WITH MAXS.  OVER THE 2-7
DAYS PATTERN LEAVES A NUMBER OF BOUNDARIES IN THE STATE WITH THE
LIKELIHOOD OF A CHANCE FOR RAIN POSSIBLY HEAVY AT TIMES.  LOOKING AT
OTHER MODELS AND ENSEMBLES PLACE BOUNDARIES FARTHER NORTH WITH
TIME.  WITH BONDARIES IN THE STATE GOOD DYNAMICAL FIELDS WITH PLENTY
OF CAPE GOOD THETA E ADVECTION AND WIND FIELDS.  HAVE LOADED GRIDS
WITH HIGH CHANCE POPS (50%) OR INVOF BOUNDARIES LIKELY AT 60-70%.
EXPECT ALOT OF CLOUDINESS WITH SYSTEMS ANDS GFS CLOUDS COVER
REFLECTS THIS TREND.  HAVE STAYED CLOSE TO MAV GUIDANCE FOR
TEMPERATURES SINCE RECENT TRENDS BEST.

&&

.AVIATION...18/12Z
TSRA LIFTING NWD SLOWLY AS WRMFNT MAKES SLOW PROGRESS.  WL SEE SVRL
MORE HRS OF TSRA ACRS NRN AND ERN IA ALNG EDGE OF MID LVL CAP.  KEPT
MOST OF TSRA N OF THE TAF SITES TNGT, BUT WL LKLY SEE SCT TSRA
AROUND STATE AS MORE MSTR FROM REMNANTS OF ERIN WORK INTO THE STATE.
MAY NEED TO REVISIT MORE WDSPRD ST OVR NGT TNGT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 4 AM TO 7 PM SATURDAY
IAZ004>007-IA015>017-IA025>028-

&&

.LONG TERM...FORSTER/14/10/2
Hazardous weather outlook, Aug 18, 5:07 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT SAT AUG 18 2007

IAZ004>007-015>017-025>028-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-
507 AM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH HEAVY RAINS WILL MOVE ACROSS THE AREA TODAY.
THIS AFTERNOON SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAILAS WELL AS HEAVY RAINS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY. SEVERE WEATHER IS POSSIBLE AT TIMES...BUT SPECIFIC
THREATS AND TIMING WILL BECOME MORE CLEAR IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-191100-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
507 AM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE HEAVY RAINS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM SUNDAY THROUGH
FRIDAY. SEVERE WEATHER IS POSSIBLE AT TIMES...BUT SPECIFIC
THREATS AND TIMING WILL BECOME MORE CLEAR IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:39 AM CDTFlash Flood WatchDMXBlack Hawk, Boone, Bremer, Butler, Cerro Gordo, Emmet and 16 more48 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.